Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Hastings, NE

July 2, 2017Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 2, 2017, 11:04 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 11:04 PM CDT (04:04 UTC)
Expired
Jul 2, 2017, 11:45 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 11:24 PM CDTTSTM WND GST 711 W Logan, KS
Jul 2, 11:36 PM CDTTSTM WND GST 61Phillipsburg Airport, KSPKWND SO FAR 62 MPH 1139 PM.
Jul 2, 11:42 PM CDTTSTM WND GST 64Phillipsburg Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 5:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS53 KGID 030404
SVRGID
KSC147-163-030445-
/O.NEW.KGID.SV.W.0161.170703T0404Z-170703T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1104 PM CDT SUN JUL 2 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rooks County in north central Kansas...
  Phillips County in north central Kansas...

* Until 1145 PM CDT

* At 1104 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Almena to 8 miles northeast of
  Edmond to 6 miles south of Lenora, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Phillipsburg, Logan, Long Island, Prairie View, Glade, Speed and
  Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9960 3957 9963 4000 9963 4000 9917
      3961 9924 3945 9942 3939 9960
TIME...MOT...LOC 0404Z 287DEG 19KT 3998 9969 3974 9974 3952 9996 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi
1 follow-up statement
207 
WWUS53 KGID 030427
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1127 PM CDT SUN JUL 2 2017

KSC147-163-030445-
/O.CON.KGID.SV.W.0161.000000T0000Z-170703T0445Z/
Rooks KS-Phillips KS-
1127 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN ROOKS AND PHILLIPS COUNTIES...

At 1126 PM CDT, severe thunderstorms were located along a line
extending from near Long Island to near Logan to 9 miles south of
Edmond, moving east at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...At 11:24 PM CDT...Automated weather station near Logan 
         reported a wind gust of 71 MPH. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Phillipsburg, Logan, Long Island, Prairie View, Glade, Speed and
Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9960 3957 9963 4000 9963 4000 9917
      3961 9924 3945 9942 3939 9960
TIME...MOT...LOC 0426Z 287DEG 19KT 3996 9960 3972 9965 3950 9987 

HAIL...1.00IN
WIND...70MPH
 
$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:06 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 2, 6:06 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
606 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 323 PM CDT Sun Jul 2 2017

A few showers and thunderstorms continue to develop across the
northeast part of the forecast area this afternoon. Otherwise, there
are mostly clear skies across the area and temperatures are warming
up. In the area where the clouds and thunderstorms have been, it has
been a little cooler.

The main concern will be thunderstorm development. There is an upper
level wave that will be moving into the area and a surface boundary
across the northern part of Nebraska. Models have some differences
in where and how much precipitation there will be. The morning
convection also could have some impact on thunderstorms tonight.
Expect the thunderstorms to continue across the northern part of the
forecast area as thunderstorms develop along the boundary to the
north and move into the area during the late afternoon and evening.
The boundary sags to the south during the night and as another upper
level wave moves into the area, there could be some more development
to the west of the forecast area and those could move into the area
during the overnight hours. With all the differences in the models,
the confidence is a little shaky.

There could be a few lingering thunderstorms in the morning, but
otherwise expect mainly dry conditions. The upper level wave will
continue to move through the area and during the afternoon a few
thunderstorms could develop. The models continue to have some
differences for this time frame and there is some uncertainty.

.LONG TERM...(Monday night through Sunday)
Issued at 323 PM CDT Sun Jul 2 2017

The models are a little more consistent for the Monday night time
frame. The NAM is dry, but the GFS and ECMWF both have precipitation
across the area. This looks to be the best time frame for
precipitation, especially during the evening. Precipitation should
linger into the overnight hours.

Tuesday into Tuesday night there continues to be a couple of upper
level waves that move through the area with on and off chances for
thunderstorms. The upper level ridge builds just to the west and
moves into the area Wednesday through Thursday. This will be a dry
period with warm temperatures.

Thursday night through Sunday there are a few waves that come over
the ridge. With each wave, there is a chance for some thunderstorms
to develop somewhere across the forecast area. These are small
chances for only parts of the forecast area and expect mainly hit
and miss showers and thunderstorms.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 604 PM CDT Sun Jul 2 2017

The main concern for the TAF period is thunderstorm chances the
next 24 hours. Latest radar trends and short term models keep the
brunt of the convection generally west of Highway 281 this evening
into tonight and activity may remain west of KEAR, however do have
a mention of VCTS for KEAR for much of the evening in closer
proximity to the convection and will monitor trends. A shortwave
trough translating across the Central Plains will bring continued
chances for showers and thunderstorms into Monday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Fay
Hazardous weather outlook, Jul 2, 5:26 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
526 PM CDT Sun Jul 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
526 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Showers and thunderstorms will continue this evening and into the
overnight hours. Severe storms are possible which may produce hail
to the size of golf balls and damaging winds of 60 to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Spotty thunderstorms will be possible at various times and
locations Monday and Tuesday, with the best chance Monday night.
Some storms Monday night could be severe with the main threat
locally damaging winds.

Intermittent thunderstorms are possible Thursday night through
Saturday. While strong or severe storms cannot be ruled out...it
is too early to identify any specific organized threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 2, 9:28 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
928 PM CDT SUN JUL 2 2017

NEZ073-083-030315-
Phelps NE-Harlan NE-
928 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS AND WESTERN HARLAN
COUNTIES UNTIL 1015 PM CDT...

At 927 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from Smithfield to near Arapahoe to near
Wilsonville. Movement was southeast at 30 mph.

Ping pong ball size hail and winds in excess of 60 mph will be
possible with these storms.

People in western Phelps and western Harlan Counties should monitor
the weather situation closely.  A warning may be needed if the storms
move into the area.  Be ready to seek shelter if severe weather
threatens.

LAT...LON 4068 9964 4066 9935 4003 9943 4003 9963
TIME...MOT...LOC 0227Z 313DEG 26KT 4059 9976 4038 9986 4019 10006

Fay
Local storm report, Jul 2, 9:49 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             6 N HOLBROOK            40.39N 100.01W
07/02/2017  E1.00 INCH       GOSPER             NE   PUBLIC

&&

REED
Local storm report, Jul 2, 10:07 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1007 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             3 E HOLBROOK            40.31N 99.96W
07/02/2017  E1.25 INCH       FURNAS             NE   STORM CHASER

            HALF DOLLAR SIZE HAIL AND 67 MPH WIND GUSTS.
            HEAVY RAINFALL.

&&
Local storm report, Jul 2, 10:08 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             HOLBROOK                40.31N 100.01W
07/02/2017  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL
            TO THE SIZE OF QUARTERS.

&&

REED
Local storm report, Jul 2, 10:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1048 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     BEAVER CITY             40.14N 99.83W
07/02/2017  M75 MPH          FURNAS             NE   STORM CHASER

            75 TO 80 MPH WIND GUSTS.

&&
Special weather statement, Jul 2, 10:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
1058 PM CDT SUN JUL 2 2017

KSZ005-017-030445-
Rooks KS-Phillips KS-
1058 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND PHILLIPS
COUNTIES UNTIL 1145 PM CDT...

At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Almena to 7 miles north of
Edmond to 8 miles south of Lenora. Movement was east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Stockton, Logan, Palco, Agra, Kirwin, Long Island,
Prairie View, Damar, Zurich, Glade, Speed, Woodruff and Webster State
Park.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9963 4000 9962 4000 9907
      3971 9907 3952 9913 3923 9942 3922 9961
TIME...MOT...LOC 0358Z 291DEG 31KT 3999 9969 3973 9978 3949 10005

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:58 PM CDTSpecial Weather StatementGIDPhillips, Rooks47 min
Jul 2, 11:32 PM CDTAreal Flood AdvisoryGIDPhillips3 hr
Jul 2, 11:35 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith40 min
Jul 2, 11:44 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks32 min
Jul 3, 12:14 AM CDTSevere Thunderstorm WarningGIDJewell, Osborne, Phillips, Rooks, Smith46 min
Jul 3, 12:48 AM CDTSpecial Weather StatementGIDJewell, Mitchell57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.